Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 10 (2014), 025, 25 pages      arXiv:1310.0318

A Characterization of Invariant Connections

Maximilian Hanusch
Department of Mathematics, University of Paderborn, Warburger Straße 100, 33098 Paderborn, Germany

Received December 09, 2013, in final form March 10, 2014; Published online March 15, 2014; Example 4.10.2 and Lemma 3.7.2 revised, statement added to Remark 3.6.3, misprints corrected January 27, 2015

Given a principal fibre bundle with structure group $S$, and a fibre transitive Lie group $G$ of automorphisms thereon, Wang's theorem identifies the invariant connections with certain linear maps $\psi\colon \mathfrak{g}\rightarrow \mathfrak{s}$. In the present paper, we prove an extension of this theorem which applies to the general situation where $G$ acts non-transitively on the base manifold. We consider several special cases of the general theorem, including the result of Harnad, Shnider and Vinet which applies to the situation where $G$ admits only one orbit type. Along the way, we give applications to loop quantum gravity.

Key words: invariant connections; principal fibre bundles; loop quantum gravity; symmetry reduction.

pdf (549 kb)   tex (33 kb)       [previous version:  pdf (547 kb)   tex (32 kb)]


  1. Ashtekar A., Bojowald M., Lewandowski J., Mathematical structure of loop quantum cosmology, Adv. Theor. Math. Phys. 7 (2003), 233-268, gr-qc/0304074.
  2. Bojowald M., Kastrup H.A., Symmetry reduction for quantized diffeomorphism-invariant theories of connections, Classical Quantum Gravity 17 (2000), 3009-3043, hep-th/9907042.
  3. Duistermaat J.J., Kolk J.A.C., Lie groups, Universitext, Springer-Verlag, Berlin, 2000.
  4. Fleischhack Ch., Loop quantization and symmetry: configuration spaces, arXiv:1010.0449.
  5. Hanusch M., Invariant connections in loop quantum gravity, arXiv:1307.5303.
  6. Harnad J., Shnider S., Vinet L., Group actions on principal bundles and invariance conditions for gauge fields, J. Math. Phys. 21 (1980), 2719-2724.
  7. Rudolph G., Schmidt M., Differential geometry and mathematical physics. Part I. Manifolds, Lie groups and Hamiltonian systems, Theoretical and Mathematical Physics, Springer, Dordrecht, 2013.
  8. Wang H.C., On invariant connections over a principal fibre bundle, Nagoya Math. J. 13 (1958), 1-19.
  9. Whitney H., Differentiability of the remainder term in Taylor's formula, Duke Math. J. 10 (1943), 153-158.
  10. Whitney H., Differentiable even functions, Duke Math. J. 10 (1943), 159-160.

Previous article  Next article   Contents of Volume 10 (2014)